Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On the preservation of determinacy under convolution

Author: Christian Berg
Journal: Proc. Amer. Math. Soc. 93 (1985), 351-357
MSC: Primary 60E07; Secondary 44A35, 44A60
MathSciNet review: 770553
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In 1959 Devinatz remarked that if $ \mu *\nu $ is a determinate measure on the real line, then so are $ \mu $ and $ \nu $. It is shown here how this follows from a theorem of M. Riesz, and also how it can be extended to $ d$ dimensions. Recently Diaconis raised the question whether the converse is true. We answer this in the negative by producing a determinate measure $ \nu $ on the real line such that $ \nu *\nu $ is indeterminate. The relation to previous work of Heyde and to the condition of Carleman is discussed.

References [Enhancements On Off] (What's this?)

  • [1] N. I. Akhiezer, The classical moment problem, Oliver and Boyd, Edinburgh, 1965.
  • [2] C. Berg and J. P. R. Christensen, Density questions in the classical theory of moments, Ann. Inst. Fourier (Grenoble) 31 (1981), 99-114. MR 638619 (84i:44006)
  • [3] H. Buchwalter and G. Cassier, Mesures canoniques dans le problème classique des moments, Ann. Inst. Fourier (Grenoble) 34 (1984), 45-52. MR 746493 (86a:44011)
  • [4] -, La paramétrisation de Nevanlinna dans le problème des moments de Hamburger, Expo. Math. 2 (1984), 155-178. MR 783130 (86i:44005)
  • [5] A. Devinatz, On a theorem of Lévy-Raikov, Ann. Math. Statist. 30 (1959), 583-586. MR 0102851 (21:1637)
  • [6] P. Diaconis and D. Ylvisaker, Quantifying prior opinion, Proc. Second Valencia Conf. on Bayesian Statistics (H. Bernardo, et al., eds.), 1984. MR 862488 (88e:62015)
  • [7] R. G. Douglas, On extremal measures and subspace density, Michigan Math. J. 11 (1964), 243-246. MR 0185427 (32:2894)
  • [8] V. P. Havin et al. (editors), Linear and complex analysis problem book. 199 Research problems. Lecture Notes in Math., vol. 1043, Springer-Verlag, Berlin and New York, 1984. MR 734178 (85k:46001)
  • [9] C. C. Heyde, Some remarks on the moment problem. II, Quart. J. Math. Oxford Ser. (2) 14 (1963), 97-105. MR 0149216 (26:6708)
  • [10] H. J. Landau, The classical moment problem: Hilbertian methods, J. Funct. Anal. 38 (1980), 255-272. MR 587909 (81i:44008)
  • [11] E. Lukacs, Characteristic functions, Griffin, London, 1960. MR 0124075 (23:A1392)
  • [12] L. C. Petersen, On the relation between the multidimensional moment problem and the one-dimensional moment problem, Math. Scand. 51 (1982), 361-366. MR 690537 (84g:44005)
  • [13] M. Riesz, Sur le problème des moments, Troisième Note, Ark. Mat. Astronom. Fys. 17 (1923), No. 16.
  • [14] R. San Juan, Sur le problème de Watson dans la théorie des séries asymptotiques et solution d'un problème de Carleman de la théorie des fonctions quasianalytiques, Acta Math. 75 (1943), 247-254. MR 0012308 (7:8d)
  • [15] J. A. Shohat and J. D. Tamarkin, The problem of moments, Math. Surveys, vol. 1, Amer. Math. Soc., Providence, R. I., 1943. MR 0008438 (5:5c)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 60E07, 44A35, 44A60

Retrieve articles in all journals with MSC: 60E07, 44A35, 44A60

Additional Information

Keywords: Determinate probability, Nevanlinna extremal measure, infinitely divisible measure, Carleman's condition
Article copyright: © Copyright 1985 American Mathematical Society

American Mathematical Society